Of Drugs and Dust: Conclusions of a Sort

Llama Goiter
It seems that half the women I know are on thyroid medication. If weren’t, our necks would swell up like this.

 

My allergist had said that generic levothyroxine had filler ingredients that could cause hives and swelling—officially known as urticaria and angioedema. Since I had already been off the antihistamine for five days, I decided to give it a try and switch back to name-brand Synthroid, even though it was much more expensive. Amazingly, my symptoms improved a lot within two days. Imagine! The pill is so tiny to begin with, and the active ingredients—the reason I take the pill—are fine. It’s just the filler in the pill that can cause so much upset to my system. If something that tiny and seemingly insignificant can do that, what do the foods we eat do to us, since we eat them in much larger quantities?  So much to think about here.

However, I’m still not out of the woods. For one thing, the new blood pressure medication raised my blood sugar, so we had to experiment with a third one! The hives still show up now and then, but are not nearly as overwhelming. In the week before the allergy tests, when I was not able to take any medication, I woke up at 3:00 one morning and just cried from the itching. I dabbed on so much cider vinegar I smelled like a pickle. (It actually does help a bit.)  I always felt as if I’d been scrubbed all over with sandpaper. However, I have only had to take an antihistamine one day since I went off the levothyroxine. We’ve installed anti-dust mite air filters in our vents and washed all of our bedding, comforters, afghans, and so on. We’ve purchased, washed, and zipped on a “dust mite-proof mattress encasement.” Worst of all, I have had to remove my stack of to-be-read books from my bedroom! They are now stacked in the craft room. We have to keep our house very cool and dry to vanquish the dust mites, so we’ll go broke running the air conditioning this summer. I suppose Blue Cross doesn’t cover power bills, either. They are so stingy! I am left mind-boggled that such tiny little things as dust mites and filler ingredients in pills can cause so much havoc in a human life!

After all the doctors, all the work, and all the money spent on drugs and bedding, I think my sister had the best diagnosis of all. When you’re close to your family, they know everything about you, and I rarely take a breath without describing it in detail to Karen. First of all, she followed my accounts of all of my medical visits closely, and she got so upset by my descriptions of dust mites that she went overboard while cleaning her bedroom closet and she decided to rip up all of the carpeting and padding right then and there. No, she does not have hardwood underneath. Just sub-flooring. She is serious.

Karen was also considering everything the doctors said, and she reminded me that when I had an ulcer last fall, I had to take such massive doses of multiple antibiotics for so long that I probably stripped my immune system, and things that would normally not affect me so much are now major problems. That makes a lot of sense. I have never had any problems with allergies before, but now everything makes me sick! Even though I eat yogurt every day and took a 30-day course of probiotics, it has not been enough. So, like a good librarian, I have started to read about rebuilding my immune system.

You know what this means for you, Dear Reader. Soon, I will be bringing you reviews of all the nonfiction I’ve been reading about regaining a strong immune system, feeding the huge populations residing in your guts, and my timid first encounters with kimchi. This could be a long road for me, and although life is much more bearable now than it was a couple of months ago, I won’t stop until there are no hives at all in the morning!

________________________

This post was originally published on www.EatReadSleep.com on 5-8-15.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s